Alabama, 2011

Flash Flood in Alabama, July 30, 2011

July 30, 2011 · NWS HUN · 1 event in 1 county or zone

One to three inches of rain produced quick runoff, some water overflowing ditches and brief flash flooding at one intersection in the town of Hartselle in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

One to three inches of rain produced quick runoff, some water overflowing ditches and brief flash flooding at one intersection in the town of Hartselle in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 5:56 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 30, 5:56 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
656 PM CDT SAT JUL 30 2011

.UPDATE...
UPDATE FOR 31/00Z AVIATION FORECAST.

&&

.AVIATION...
WSR-88D DATA INDICATES THAT SHRA/TSRA THREAT WILL PERSIST FOR A
COUPLE OF HOURS AFTER 31/00Z AT BOTH HSV/MSL...AND WILL INCLUDE
VCTS/CB AS PREVAILING CONDITION. CONVECTIVE ACTIVITY SHOULD DIMINISH
BEYOND THIS POINT...WITH FOCUS SHIFTING TO POTENTIAL FOG/STRATUS
EVENT EARLY SUNDAY MORNING. FORECAST SOUNDINGS APPEAR A BIT MORE
FAVORABLE FOR STRATUS THAN WIDESPREAD FOG...AND WILL INDICATE VSBY
DETERIORATING BEGINNING AROUND 31/05Z...WITH PREVAILING MVFR CIG/VSBY
IN STRATUS AND LIGHT BR BTWN 31/07-13Z. WITH LOW-LEVEL WINDS ALREADY
EXPECTED TO BE NNW AROUND DAWN AND LITTLE IN THE WAY OF LOW-LEVEL
CONVERGENCE OR UPPER-LEVEL FORCING...AM VERY UNCERTAIN ABOUT CHANCES
FOR SHRA/TSRA TOMORROW...AT LEAST THRU THE END OF THIS FORECAST
PERIOD. WILL NOT MENTION VCTS/CB AT THIS POINT...WITH STORM CHANCES
POSSIBLY INCREASING A BIT TOMORROW EVENING AS ACTIVITY SPREADS IN
FROM THE NORTH. LGT/VRBL WINDS OVERNIGHT WILL INCREASE TO 5-10 KNOTS
FROM THE NNW/N AFTER SUNRISE.

70/DD

&&

.PREV DISCUSSION... /ISSUED 122 PM CDT SAT JUL 30 2011/

FINALLY SOME ACTIVITY TO SPEAK OF ON THE RADAR THIS AFTN. HIGH PWAT
VALUES (IN EXCESS OF 2 INCHES) AND MODEST CAPE VALUES HAVE LED TO
SCATTERED/NUMEROUS SHRA/TSRA DEVELOPMENT ACROSS THE REGION. ACTIVITY
MAY ALSO BE AIDED BY A WEAK UPPER LEVEL IMPULSE NOTED ON WATER VAPOR
IMAGERY AND DETAILED IN 12Z RUC/WRF ANALYSES. HAVE SEEN FAIRLY
EFFICIENT RAIN PRODUCERS WITH WARM CORE/LOW TOP STORMS TODAY...WITH
RAIN RATES EXCEEDING 4-5"/HR AT TIMES. FORTUNATELY ..THERE IS ENOUGH
SE COMPONENT TO THE FLOW TO KEEP THINGS FROM REALLY GETTING OUT OF
HAND.

IN THE SHORT TERM...EXPECT CONVECTION TO LINGER FOR A BIT DUE TO WEAK
UPPER LEVEL SUPPORT. HARD TO REALLY DISCERN ANY SIGNIFICANT SFC
FEATURES TO BE HONEST IN THE VICINITY. WIND AND THERMAL FIELDS ARE
VERY OUTFLOW DOMINATED AT THIS POINT. THERE IS A MORE NOTABLE SFC FRONT
WELL TO THE NORTH ACROSS SRN KY AND THE MO BOOTHEEL. THIS FRONT IS
PROGGED TO PUSH SOUTH AND/OR GENERALLY DISSIPATE OVER THE NEXT 24 TO
36 HOURS. FOR TONIGHT...EXPECT GENERALLY CLEARING AS THE AIRMASS
STABILIZES. WOULD EXPECT PATCHY FOG DEVELOPMENT...ESPECIALLY CENTRAL
AND EASTERN AREAS DUE TO TODAY'S RAINFALL AND WILL INCLUDE IN
OVERNIGHT FORECAST.

TOMORROW/SUNDAY MAY ACTUALLY BE THE TRICKIEST DAY OF THE 7 DAY
FORECAST. THE NAM/GFS DIFFER ON THE PLACEMENT OF THE SURFACE AND
UPPER LEVEL FEATURES (ALBEIT SUBTLE FEATURES)...AND THE RESULT IS A
WIDE VARIATION IN BOTH THE TEMPS AND POPS FROM THE MOS GUIDANCE. I AM
NOT SOLD ON THE AFOREMENTIONED FRONT SOLIDLY PUSHING ALL THE WAY
THROUGH AND SUBSTANTIALLY DRIER AND MORE SUBSIDENT FLOW MAKING ITS
WAY IN BY MIDDAY SUNDAY. THUS...WILL TREND TOWARD THE SLIGHTLY WETTER
GFS SOLUTION. WE MAY WANT TO ENJOY SUNDAY THOUGH AS THE FURNACE
REALLY STARTS TO GET CRANKED BACK UP AS WE HEAD INTO THE UPCOMING
WORK WEEK.

THE BROAD SURFACE RIDGE CENTERED ACROSS THE NATION'S MIDSECTION WILL
BUILD EASTWARD AND AMPLIFY WITH TIME IN THE 3-6 DAY PERIOD. THIS
WILL BRING ANOTHER ROUND OF OPPRESSIVE HEAT AND DRY WEATHER TO THE
TENNESSEE VALLEY REGION. ENSEMBLE OF EXTENDED GUIDANCE SUGGESTS
MAXIMUM TEMPERATURES RUNNING IN THE UPPER 90S IN MOST AREAS IN THE
TUE THROUGH FRI TIME PERIOD WITH HEAT INDICES ONCE AGAIN REACHING
ADVISORY CRITERIA FOR THE MAJORITY OF THE REGION. WE COULD SEE
EXCESSIVE HEAT WARNING CRITERIA IN A FEW AREAS AS WELL. WITH THE
UPPER LEVEL RIDGE IN PLACE...SUBSIDENCE SHOULD PREVENT APPRECIABLE
CONVECTION UNTIL LATER IN THE WORK WEEK AND EVEN THEN AREAL COVERAGE
LOOKS PALTRY AT BEST. PREVIOUS FORECAST HAD THIS HANDLED FAIRLY WELL
AND HAVE NOT MADE ANY MAJOR CHANGES TO THE EXTENDED PERIOD WITH
DURING THIS FORECAST CYCLE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

AVIATION...70/DD
PREV DISCUSSION...15/CBD
Hazardous weather outlook, Jul 30, 1:53 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT SAT JUL 30 2011

ALZ001>010-016-TNZ076-096-097-310400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
253 PM CDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST
INTO THE EARLY EVENING HOURS ACROSS THE REGION. BRIEF GUSTY
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
WITH ANY STORMS THAT DEVELOP THROUGH EVENING. HOWEVER...MANY AREAS
WILL NOT SEE ADDITIONAL RAINFALL THROUGH SUNSET.

ANY LINGERING SHOWERS OR STORMS SHOULD DISSIPATE DURING THE EVENING
HOURS. PATCHY...LOCALLY DENSE...FOG MAY FORM OVERNIGHT ESPECIALLY
WHERE SUBSTANTIAL RAINFALL WAS OBSERVED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AS THE WEAK FRONT STALLS
JUST SOUTH OF THE AREA. AFTER A DRY EARLY WEEK PERIOD...ISOLATED
THUNDERSTORMS ARE POSSIBLE AGAIN IN THE THURSDAY THROUGH FRIDAY TIME
FRAME. GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THE
STRONGER STORMS.

DANGEROUS HEAT LEVELS ARE ALSO EXPECTED TO DEVELOP BY TUESDAY AND
CONTINUE THROUGH FRIDAY. HEAT INDEX READINGS AROUND 105 TO 110
DEGREES ARE POSSIBLE STARTING TUESDAY. CAUTION IS ADVISED WHEN
CONDUCTING ANY OUTDOOR ACTIVITIES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 5:27 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CDT SAT JUL 30 2011

ALZ007-310000-
MORGAN-
627 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 700 PM CDT...

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR SOMERVILLE MOVING
SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THE STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SOMERVILLE.
  VALHERMOSO SPRINGS...COLE SPRINGS.
  FLORETTE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3433 8684 3449 8696 3456 8682 3455 8677
      3446 8656
TIME...MOT...LOC 2326Z 315DEG 9KT 3449 8682

SL
Special weather statement, Jul 30, 5:36 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
636 PM CDT SAT JUL 30 2011

ALZ004-310000-
LAWRENCE-
636 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 700 PM
CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHEELER...OR 12 MILES NORTH OF MOULTON...
MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HILLSBORO.
  CHALYBEATE SPRINGS...CADDO.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3460 8739 3475 8729 3476 8728 3469 8711
      3444 8711
TIME...MOT...LOC 2335Z 296DEG 9KT 3465 8726

SL
Special weather statement, Jul 30, 5:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT SAT JUL 30 2011

ALZ004-310030-
LAWRENCE-
658 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 730 PM
CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHALYBEATE SPRINGS...MOVING SOUTHEAST AT 15
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOULTON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3460 8734 3472 8718 3461 8710 3447 8711
      3445 8728
TIME...MOT...LOC 2358Z 333DEG 12KT 3455 8720

SL
Special weather statement, Jul 30, 6:08 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 PM CDT SAT JUL 30 2011

ALZ007-016-310045-
CULLMAN-MORGAN-
708 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND MORGAN COUNTIES UNTIL
745 PM CDT...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LACON...OR 8 MILES NORTHWEST OF CULLMAN...
MOVING SOUTHEAST AT 10 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COLE SPRINGS.
  BALDWIN.
  SOUTH VINEMONT.
  CULLMAN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3427 8670 3413 8685 3428 8707 3442 8693
TIME...MOT...LOC 0008Z 298DEG 8KT 3428 8691

SL
Special weather statement, Jul 30, 6:34 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
734 PM CDT SAT JUL 30 2011

ALZ016-310100-
CULLMAN-
734 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 800 PM
CDT...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CULLMAN...MOVING SOUTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CULLMAN.
  PHELAN...GOOD HOPE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3424 8705 3432 8694 3431 8677 3419 8663
      3407 8687
TIME...MOT...LOC 0034Z 321DEG 12KT 3421 8684

SL
Special weather statement, Jul 30, 6:53 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
753 PM CDT SAT JUL 30 2011

ALZ007-016-310130-
CULLMAN-MORGAN-
753 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND MORGAN COUNTIES UNTIL
830 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MASSEY...OR 8 MILES SOUTHWEST OF
HARTSELLE...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BATTLEGROUND.
  LACON.
  JONES CHAPEL.
  WEST POINT.
  SOUTH VINEMONT.
  BALDWIN.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3430 8712 3440 8711 3449 8701 3420 8674
      3407 8696
TIME...MOT...LOC 0053Z 325DEG 15KT 3433 8701

SL

The radar

The Northeast Alabama radar (KHTX), 97 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
July 30, 7:20 PM CST to 9:00 PM CST
Where
Morgan County, 1.2 mi W of Hartselle
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.432, -86.951

A spotter reported at least six inches of flood water over the roadway at the intersection of Mitwede Street and Plumtree Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337912.